Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Honolulu, HI

January 1, 2022Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 1, 2022, 1:16 PM HST for Honolulu County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2022, 1:16 PM HST (23:16 UTC)
Expired
Jan 1, 2022, 6:47 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 3:10 PM HSTFLASH FLOOD1 N Maunawili, HIROAD CLOSURE: KAPAA QUARRY RD CLOSED BOTH DIRECTIONS FROM KAPAA PLACE TO MOKAPU RD, DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WGHW50 PHFO 012316
FFWHFO
HIC003-020230-
/O.NEW.PHFO.FF.W.0002.220101T2316Z-220102T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
116 PM HST Sat Jan 1 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 430 PM HST.

* At 116 PM HST, radar and automated rain gauges indicated heavy 
  rain falling over already saturated ground, with rain rates up to 
  2 inches per hour. As additional heavy rain is approaching from 
  the south, very high stream levels are likely to rise further. A 
  landslide has resulted in the closure of the Pali Highway town 
  bound, and water levels are very high in Kaelepulu canal near 
  Kailua beach park.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  southern and eastern portions of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 430 PM HST if flooding 
persists.

This Flash Flood Warning replaces the previously issued Flood 
Advisory that was in effect for The island of Oahu in Honolulu 
County.

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Birchard
6 follow-up statements
157 
WGHW70 PHFO 020023
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
223 PM HST Sat Jan 1 2022

HIC003-020230-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
223 PM HST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST THIS 
AFTERNOON FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 223 PM HST, radar and automated rain gauges indicated that heavy 
rain had temporarily eased, but additional heavy showers were 
approaching from the south. The Pali Highway town bound remains 
closed due to a landslide.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  southern and eastern portions of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Birchard
488 
WGHW70 PHFO 020126
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
326 PM HST Sat Jan 1 2022

HIC003-020230-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
326 PM HST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM HST THIS 
AFTERNOON FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 326 PM HST, radar indicated widespread moderate rain moving over 
Oahu from the south and southwest, with embedded heavy showers and 
thunderstorms. The heaviest showers will produce rainfall rates 
betwwwn 1 and 2 inches per hour as a new batch of heavy rain moves 
ashore through 430 pm.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

FLASH FLOOD...RADAR INDICATED

$$

Birchard
949 
WGHW50 PHFO 020222
FFWHFO
HIC003-020530-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
422 PM HST Sat Jan 1 2022

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 730 PM HST.

* At 422 PM HST, radar indicated widespread moderate rain moving 
  over Oahu from the south and southwest, with embedded heavy 
  showers and thunderstorms producing rainfall rates between 1 and 2 
  inches per hour on already saturated soils.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 730 PM HST if flooding 
persists.

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

FLASH FLOOD...RADAR INDICATED

$$

Birchard
950 
WGHW70 PHFO 020305
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
505 PM HST Sat Jan 1 2022

HIC003-020530-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
505 PM HST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST THIS 
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 505 PM HST, radar indicated widespread moderate rain moving over 
Oahu from the south and southwest, with embedded heavy showers and 
thunderstorms producing rainfall rates between 1 and 2 inches per 
hour on already saturated soils. A stream gage on Manoa stream 
indicates rapidly rising waters, with elevated water levels in 
streams elsewhere in town and on the windward side.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

FLASH FLOOD...RADAR INDICATED

$$

Birchard
254 
WGHW70 PHFO 020351
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
551 PM HST Sat Jan 1 2022

HIC003-020530-
/O.CON.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
551 PM HST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM HST THIS 
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 551 PM HST, radar indicated that rainfall rates over Oahu were 
diminishing, and stream gages indicate elevated water levels that 
were gradually receding.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  the entire island of Oahu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

FLASH FLOOD...RADAR INDICATED

$$

Birchard
673 
WGHW70 PHFO 020447
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
647 PM HST Sat Jan 1 2022

HIC003-020457-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-220102T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
647 PM HST Sat Jan 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

A Flood Watch remains in effect until 600 AM HST Sunday.

LAT...LON 2158 15830 2160 15813 2173 15798 2155 15783
      2147 15783 2143 15779 2147 15778 2147 15771
      2141 15773 2131 15764 2125 15769 2125 15772
      2127 15773 2124 15782 2129 15787 2132 15795
      2129 15812 2136 15815 2148 15825 2153 15825

$$

JELSEMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 10:03 AM HST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 1, 10:03 AM HST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1003 AM HST Sat Jan 1 2022

.SYNOPSIS...
A kona low northwest of the islands will move away from the area,
but a moist and unstable southerly wind flow will remain in place
through Monday. There will be periods of heavy showers over all
islands, but especially over Oahu and Kauai County through tonight,
with a few thunderstorms possible. Light winds are expected by
Tuesday, and will likely remain in place through the week, with much
fewer showers.

&&

.DISCUSSION...
A kona low far NW of the islands will move NW away from the area,
but an associated area of low-level convergence will remain over the
islands, especially Kauai County and Oahu, for the next day or so.
While the main convergence band associated with the departing low is
located 100-300 miles NE and E of the islands, what appears to be
well-initiated forecast guidance indicates that weaker convergence
bands rotating around the S side of the low will continue to impact
the islands, especially Oahu and Kauai County, through tonight. A
Flood Watch (FFA) was issued for those islands due to the nearly
saturated ground conditions, and also due to very high water levels
in Lake Wilson on Oahu, which drains through north shore
communities. Additional heavy downpours could lead to impactful
flooding, with guidance indicating a mid-level trough crossing the
area through Sunday that could lead to an extension of the FFA.

By Monday, low-level convergence over the area will weaken, but a
moist and unstable S wind flow will remain over the area, with the
islands on the extreme W periphery of a high centered off the coast
of S California. A gradual drying trend is expected later Monday
into Tuesday as the mid-levels warm in response to a ridge building
over the area from the W. Winds will be light as a surface ridge
builds over the islands from the high centered to the distant ENE.
In this regime, we expect some pop-up showers that could be heavy.
With light winds in place, the most active showers may occur in the
afternoons, in response to converging sea breezes.

Weak high pressure passing just N of the islands may bring a brief
return of a weak trade wind flow around the middle of the week, but
overall flavor of the guidance indicates a light wind pattern into
next weekend as the high moves quickly E and a front approaches from
the NW, with much fewer showers. Too early to have any confidence as
to the evolution of the front next weekend, but it appears to lack
significant mid- and upper-level support and thus does not look to
be impactful.

&&

.AVIATION...
Moist south to southeast flow will bring periods of moderate to
heavy showers, with isolated thunderstorms possible, to the islands
during the next 24 hours.

With most of the precipitation set up over the western end of the
state this morning, AIRMET SIERRA is in effect for tempo mountain
obscurations over Kauai and Oahu. Isolated mountain obscurations
will occur with passing showers across Maui County and the Big
Island this morning, with possibly more extensive cloud cover
building over both areas this afternoon.

Light icing may occur in layered clouds mainly over Kauai, but
occasionally reaching Oahu.

&&

.MARINE...
The low far northwest of Kauai is being absorbed into a large scale
trough extending from the far northern Hawaiian offshore waters back
into the Northwest Pacific. This trough, along with the high
pressure cell centered off the U.S. west coast, is still creating a
fairly tight pressure gradient and therefore moderate south to
southeast winds over the island windward offshore waters this
morning. As this trough merges with another trough just west of it,
this will produce a weak gradient across the local waters between
this troughing and eastern Pacific high pressure. Thus, moderate
southerlies will be on the decline from late Sunday into Monday
morning. Windward island coastal water significant wave heights have
been running just below Small Craft Advisory heights. This wind
swell will gradually lower this weekend in response to subtly
weakening southeasterlies. Early week winds will become light and
variable through late Wednesday when a passing front well north of
the state briefly veers breezes around to the north northeast. East
trades will struggle to return late next week as a series of North
Pacific systems pass east and clip the northern offshore waters.

Recently elevated east facing shore choppy conditions are falling as
a background northeast wind wave swell gradually subsides today
along with the absence of trade flow. The first swell of the new
year will be that of a small, medium period northwest swell. This
swell will arrive late tonight into early Sunday and likely push
more western island north and west facing shore surf back up to near
head high Sunday into Monday. Next week's large northwest swell is
timed to reach the state's north and west facing shorelines
Wednesday. This swell has a good probability of generating high surf
that will likely be well within High Surf Advisory thresholds by
Thursday, possibly approaching High Surf Warning heights. A large
swell that will be emanating from a late week gale low east of the
Kuril Islands may produce high to XL surf next weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for Niihau-Kauai Leeward-Kauai
Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward.

&&

DISCUSSION...Birchard
AVIATION...Foster
MARINE...Blood

In the hours before

Local storm report, Jan 1, 1:01 PM HST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
101 PM HST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      1 W MAUNAWILI           21.37N 157.78W
01/01/2022                   HONOLULU           HI   COUNTY OFFICIAL

            PALI HWY TOWN BOUND, JUST PAST CASTLE
            JUNCTION, IS CLOSED DUE TO A ROCKSLIDE.

&&

JNS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:24 PM HSTWinter Weather AdvisoryHFOHawaii12 hr
Dec 31, 5:12 PM HSTAreal Flood AdvisoryHFOHonolulu11 hr
Dec 31, 6:43 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Jan 1, 2:34 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jan 1, 3:47 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 1, 5:53 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 1, 6:10 AM HSTFlood WatchHFOHonolulu, Kauai38 hr
Jan 1, 8:16 AM HSTAreal Flood AdvisoryHFOHonolulu5 hr

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.